Texas, 2004

Damaging Wind in Texas, May 14, 2004

May 14, 2004 · NWS EWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 14, 2:32 AM CST, 28 minutes earlier.

Area forecast discussion, May 14, 2:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 AM CDT FRI MAY 14 2004

.DISCUSSION...
HEAVY RAIN EVENT WINDING DOWN THIS MORNING WITH TRAILING STRATIFORM
RAIN MOVING SE ACROSS THE COASTAL PLAINS AND SHIFTING OUT OF CWA EWX.
CONVECTION TRIGGERED BY STRONG UPSLOPE OVER THE HIGHER TERRAIN WEST
OF DEL RIO SHOULD STAY WEST OF THE RIVER...BUT MAY THREATEN MAVERICK
AND KINNEY COUNTIES OVER THE NEXT SEVERAL HOURS. WILL KEEP FLASH
FLOOD WATCH IN PLACE DUE TO POTENTIAL FOR MORE DEVELOPMENT ALONG THE
COLD FRONT...WHICH IS CURRENTLY ORIENTED FROM NE TO SW FROM NEAR
DAL/FTW TO NEAR SANDERSON. WINDS AHEAD OF THE FRONT VEERING NICELY
AFTER SOME STABILIZATION EARLIER THIS MORNING. CONVERGENCE ALONG THE
FRONT IS INCREASING AND WE ARE IN WAIT-AND-SEE MODE NOW. THE 00Z GFS
SOLUTION ADVERTISED PRECIP ALONG THE FRONT...MOVING SE ACROSS CWA EWX
TODAY. WILL TRIM 1ST PERIOD POPS BACK OFF OF THE 00Z GFS MOS GUIDANCE
AS A HEDGE ON THE MUCH DRIER 00Z ETA SOLUTION AND THE CURRENT LACK OF
DEVELOPMENT ALONG THE FRONT. GFS MOS TEMP GUIDANCE LOOKS GOOD...BUT
WILL GO 3 DEGREES COOLER FOR FRI NIGHT MIN TEMPS GIVEN STRONG COLD
AIR ADVECTION BEHIND THE FRONT FOR THIS TIME OF YEAR. NOTE TEMPS
CURRENTLY IN THE MID 40S IN OK AND NORTH TX...WITH N WINDS 15-25G30
MPH.

DIFFERENCES IN THE LATEST GFS/ECMWF SOLUTIONS PAST DAY3 ENOUGH TO
KEEP MINIMAL POPS IN THE FORECAST THRU NEXT WEEK...ESPECIALLY GIVEN
OUR CLIMO 24HR POP OF 30 FOR THIS TIME OF YEAR. TEMPS FOR NEXT WEEK
WILL BE NEAR SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  58  80  66 /  50  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  71  55  79  63 /  50  30  30  20
DEL RIO INTL AIRPORT           83  60  85  67 /  30  10   0   0
SAN ANTONIO INTL AIRPORT       73  57  81  65 /  50  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
THE EASTERN HALF OF SOUTH CENTRAL TEXAS THRU 4 PM CDT FRIDAY.

&&

11/01/PM
Hazardous weather outlook, May 13, 8:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10.  THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER.  OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 13, 10:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             MARTINDALE              29.84N 97.84W
05/13/2004  0.88 INCH        CALDWELL           TX   PUBLIC

            THE PUBLIC REPORTED VERY HIGH WINDS AND PEA TO QUARTER
            SIZE HAIL.

&&

PM
Local storm report, May 13, 10:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             MARTINDALE              29.84N 97.84W
05/13/2004  0.25 INCH        CALDWELL           TX   PUBLIC

            THE PUBLIC REPORTED VERY HIGH WINDS AND PEA TO QUARTER
            SIZE HAIL.

&&

PM
Special weather statement, May 13, 11:39 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 AM CDT FRI MAY 14 2004

TXZ171>173-186>194-204>209-219>225-140645-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
1239 AM CDT FRI MAY 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR  DEWITT...
   KARNES...WILSON...LAVACA...GONZALES...FAYETTE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM CDT FOR KERR...COMAL
   AND GUADALUPE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 2 AM CDT FOR HAYS
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR KENDALL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR CALDWELL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CDT FOR BLANCO
   COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 2 AM CDT
   FOR TRAVIS COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 215 AM
   CDT FOR BEXAR COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 4 PM CDT FOR
THE FOLLOW COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON AND WILSON.

AT 1230 AM CDT...SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA ARE
BEGINNING TO WEAKEN IN INTENSITY AS THE AIRMASS FINALLY BEGINS TO
STABILIZE. THERE WILL LIKELY BE A LULL IN THE SHOWER AND THUNDERSTORM
ACTIVITY DURING THE EARLY MORNING HOURS AS THE CURRENT COMPLEX OF
STORMS MOVES SOUTH AND EAST OF THE WATCH AREA.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP BY MORNING ACROSS THE HILL COUNTRY IN ADVANCE OF THE COLD
FRONT. THESE STORMS WILL MOVE SOUTH AND EAST ACROSS THE WATCH AREA
FRIDAY WITH THE THREAT OF ADDITIONAL HEAVY RAINFALL AND FLASH
FLOODING.
Special weather statement, May 14, 12:34 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
134 AM CDT FRI MAY 14 2004

TXZ171>173-186>194-204>209-219>225-140700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
134 AM CDT FRI MAY 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR CALDWELL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR  DEWITT...
   KARNES...WILSON...LAVACA...GONZALES...FAYETTE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM CDT FOR KERR...COMAL
   AND GUADALUPE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM CDT FOR HAYS
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR KENDALL
   COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 300 AM
   CDT FOR WILLIAMSON COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 215 AM
   CDT FOR BEXAR COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 200 AM
   CDT FOR TRAVIS COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 4 PM CDT FOR
THE FOLLOW COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON AND WILSON.
Special weather statement, May 14, 1:20 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
220 AM CDT FRI MAY 14 2004

TXZ171>173-186>194-204>209-219>225-140800-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
220 AM CDT FRI MAY 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 AM CDT FOR CALDWELL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR  DEWITT...
   KARNES...WILSON...LAVACA...GONZALES...FAYETTE COUNTIES...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 300 AM
   CDT FOR WILLIAMSON COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 4 PM CDT FOR
THE FOLLOW COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON AND WILSON.
Special weather statement, May 14, 2:10 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 AM CDT FRI MAY 14 2004

TXZ173-192>194-208-209-222>225-140840-
BASTROP-CALDWELL-DE WITT-FAYETTE-GONZALES-KARNES-LAVACA- LEE-
TRAVIS-WILLIAMSON-308 AM CDT FRI MAY 14 2004

...THE FLASH FLOOD WARNINGS FOR CALDWELL...DE WITT...KARNES...
WILSON...LAVACA...GONZALES...FAYETTE COUNTIES HAVE ALL EXPIRED...

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR WILLIAMSON COUNTY
HAS EXPIRED...

THE HEAVIEST RAINS HAVE MOVED EASTWARD AND ALL WARNINGS HAVE BEEN
ALLOWED TO EXPIRE.  BECAUSE SOME RESIDUAL RUNOFF PROBLEMS MAY STILL
EXIST...MOTORISTS ARE URGED TO USE CAUTION THIS MORNING.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE AS A COLD
FRONT MOVES SOUTHWARD INTO THE AREA THIS MORNING...AND A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR MUCH SOUTH CENTRAL TEXAS THROUGH 4 PM
FRIDAY AFTERNOON.

The radar

The Austin/San Antonio radar (KEWX), 40 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caldwell

When
May 14, 3:00 AM CST to 3:20 AM CST
Where
Caldwell County, Lockhart
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
AMATEUR RADIO
Coordinates
29.883, -97.667

An Amateur Radio Spotter in McMahan reported trees knocked over and power lines blown down by high winds. He measured wind gusts near 48 knots, but estimated they were as high as 60 knots west of McMahan. Numerous six-inch limbs were broken off trees and shingles were torn from roofs between Lockhart and McMahan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399732.